MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT0203
Medical Device Problem Code Difficult or Delayed Activation (2577)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/30/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The coil was implanted into the patient; however, the pusher assembly is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2017-00661.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the cerebral artery using penumbra smart coils (smart coils) and a penumbra smart coil detachment handle (handle).During the procedure, the physician deployed and detached three smart coils into the target vessel using a non-penumbra microcatheter and the handle.The physician then had difficulty detaching a fourth smart coil but was able to detach the coil after multiple manipulation attempts using the same handle.A fifth smart coil was deployed into the target vessel and an attempt was made to detach the coil using the same handle.However, the physician was unable to detach the coil even after manipulation.Subsequently, the proximal end of the pusher assembly became fractured.Therefore, the physician manually detached the smart coil using forceps and successfully completed the procedure using additional coils and a new handle.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the penumbra smart coil (smart coil) pusher assembly was folded and wrapped around itself upon receiving.The pull wire was found to be retracted and the pet lock was broken.The pusher assembly was fractured approximately 5.0 cm from the proximal end.The smart coil was implanted in the patient and therefore, could not be functionally tested.Conclusions: evaluation of the device revealed that the pet lock was broken and the pusher assembly was fractured on its proximal end.The pet lock was likely broken during the initial attempt to detach the coil with the handle.The fracture damage was likely a result of the physician reportedly folding the pusher in attempt to manually detach the coil.Further evaluation revealed extensive pusher damage.This damage is likely a result of the device being folded and wrapped up in itself for return to penumbra facilities.The handle was tested on calibrated fixture and was able to provide sufficient pull force and throw distance.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils and handles are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6538536
Report Number3005168196-2017-00662
Device Sequence Number1345175
Product Code HCG
UDI-Device Identifier00814548015279
UDI-Public00814548015279
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/02/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date07/28/2021
Device Catalogue Number400SMTXSFT0203
Device Lot NumberF70876
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/09/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/02/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/02/2017
Supplement Report FDA Received Date06/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age31 YR